Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 15, NWS Grand Forks, ND

June 30, 2020Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 30, 2020, 9:15 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 9:15 PM CDT (02:15 UTC)
Expired
Jun 30, 2020, 9:45 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

161 
WFUS53 KFGF 010215
TORFGF
NDC039-091-010245-
/O.NEW.KFGF.TO.W.0015.200701T0215Z-200701T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
915 PM CDT Tue Jun 30 2020

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Eastern Griggs County in southeastern North Dakota...
  West central Steele County in southeastern North Dakota...

* Until 945 PM CDT.
    
* At 915 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hannaford, or 30 miles north of Valley City,
  moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Cooperstown around 925 PM CDT.
  Finley around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4731 9802 4733 9817 4762 9816 4756 9776
TIME...MOT...LOC 0215Z 199DEG 34KT 4736 9807 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

CJ
2 follow-up statements
259 
WWUS53 KFGF 010223
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
923 PM CDT Tue Jun 30 2020

NDC039-091-010245-
/O.CON.KFGF.TO.W.0015.000000T0000Z-200701T0245Z/
Griggs ND-Steele ND-
923 PM CDT Tue Jun 30 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN GRIGGS AND WEST CENTRAL STEELE COUNTIES...
    
At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cooperstown, or 35 miles north of Valley City,
moving north at 40 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Finley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4737 9797 4741 9807 4761 9807 4756 9776
TIME...MOT...LOC 0223Z 199DEG 34KT 4744 9803 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

CJ
091 
WWUS53 KFGF 010237
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
937 PM CDT Tue Jun 30 2020

NDC039-091-010247-
/O.EXP.KFGF.TO.W.0015.000000T0000Z-200701T0245Z/
Griggs ND-Steele ND-
937 PM CDT Tue Jun 30 2020

...THE TORNADO WARNING FOR NORTHEASTERN GRIGGS AND WEST CENTRAL
STEELE COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
Griggs and Steele counties.

LAT...LON 4737 9797 4741 9807 4761 9807 4756 9776
TIME...MOT...LOC 0237Z 199DEG 34KT 4756 9797 

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:12 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 30, 7:12 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
712 PM CDT Tue Jun 30 2020

.UPDATE...
Issued at 707 PM CDT Tue Jun 30 2020

Sfc low was northeast of Bismarck and a wavy warm front was
located east to near Grand Forks and into northern MN. T-storms
have been firing near the warm front since 3 pm and moving north.
Overall heavy rainers due to very moist airmass with PWATs near 2
inches. Some training in spots, esp earlier in western Benson
county where over 4 inches of rain has fallen.

Question will be storm intensity along cold front which will swing
northeast thru E ND the next several hours. Some low level shear
noted along the boundary with storms near Steele ND, but overall
thinking that line of storms will be mostly sub severe and will
continue to see t-storms feed north with heavy rain the main
threat.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM CDT Tue Jun 30 2020

Thunderstorm chances and strength continue to be the main
challenges for the period.

Upper trough continues to spin over the Northern Rockies, with
one vort max lifting through western ND and another rounding the
base of the trough and moving through WY. The southern shortwave
will lift northeastward into the Plains tonight as the upper
trough gets a negative tilt. This should finally push the
convective activity that has only been clipping our northwestern
counties further eastward into the CWA as the weak cold front
moves east. The big question will be how strong storms will be as
they move into our area. With dew points in the low and even mid
70s, there is plenty of moisture to work with and ML CAPE values
are near or over 3000 J/kg across most of the western and central
CWA. Deep layer bulk shear so far has not been as impressive over
our area, fairly minimal with the 35 to 40 kts staying to our
west. The best shear is expected to move eastward tonight as the
frontal boundary kicks out, although the overlap between good
instability and good shear will remain fairly narrow. Think that
this will be enough for a complex of thunderstorms to move across
eastern ND later this evening, eventually arriving in western MN
and weakening towards morning.

Most everything tomorrow, from highs to additional convection,
will depend on how tonight plays out. The main synoptic forcing
will be the shortwave moving across the region to the northeast,
along with the frontal boundary that will be stalling then washing
out throughout the day on Wednesday. Continued to keep fairly high
POPs as showers will linger into the morning, and some
redevelopment will be possible over our far eastern counties by
afternoon. At this point it seems like the best instability will
be to our east, but will continue to keep an eye on how things
evolve. Frontal boundary will be washing out and temps and dew
points will be only slightly lower than they are today. Kept highs
in the low to mid 80s with cloud cover however. We should be
between systems Wednesday night and conditions should pretty quiet
with lows in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM CDT Tue Jun 30 2020

Little change in the extended from previous runs. The upper ridge
remains in place and will continue a pattern of warmer temperatures
across the region. High temperatures throughout stay mainly in the
upper 80s and low 90s...with dew point readings in the 60s to around
70. This will keep heat indices in the mid 90s in portions of the
area every afternoon. Otherwise...a few embedded disturbances are
expected to propagate through the flow...which will help trigger
isolated showers and storms through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 707 PM CDT Tue Jun 30 2020

Thru 06z in E ND, GFK and DVL majority IFR and MVFR cigs/vsbys in
rain/thunderstorms. Fargo will see t-storm chances increase by
04z-06z, same as TVF. Bemidji VFR/MVFR cigs with southeast wind,
but chc of precip is lower and mainly late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Jun 30, 7:09 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     12 S ESMOND             47.86N 99.76W
06/30/2020  E60.00 MPH       Benson             ND   PUBLIC

            PUBLIC REPORT OF ESTIMATED 60 MPH WINDS WITH PEA SIZED
            HAIL AND 4.20 INCHES OF RAINFALL.

&&

CJONES
Special weather statement, Jun 30, 8:20 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
820 PM CDT Tue Jun 30 2020

NDZ026-028-010200-
Griggs ND-Nelson ND-
820 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON AND GRIGGS
COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton, or 42 miles northwest of Valley City, moving northeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cooperstown, McVille, Binford, Red Willow Lake, Sutton, Jessie and
Revere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4759 9850 4779 9814 4738 9799 4728 9847
      4732 9847 4733 9850
TIME...MOT...LOC 0120Z 236DEG 22KT 4748 9839

Lynch
Special weather statement, Jun 30, 8:34 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
834 PM CDT Tue Jun 30 2020

NDZ028-038-049-010230-
Griggs ND-Ransom ND-Barnes ND-
834 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...SOUTHERN
GRIGGS AND BARNES COUNTIES UNTIL 930 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sanborn, or 10 miles southwest of Valley City, moving
north at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valley City, Sanborn, Litchville, Hannaford, Dazey, Fort Ransom and
Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.

LAT...LON 4653 9804 4663 9804 4663 9827 4676 9838
      4731 9846 4735 9799 4733 9799 4732 9796
      4724 9796 4724 9794 4652 9791
TIME...MOT...LOC 0134Z 178DEG 27KT 4681 9817

CJ
Special weather statement, Jun 30, 8:42 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
842 PM CDT Tue Jun 30 2020

MNZ001-004-005-007-NDZ008-016-010245-
Kittson MN-West Polk MN-Roseau MN-West Marshall MN-Pembina ND-
Eastern Walsh County ND-
842 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...KITTSON...NORTHWESTERN ROSEAU...EASTERN WALSH AND EASTERN
PEMBINA COUNTIES UNTIL 945 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen, or 17 miles east of Grafton, moving north at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Warren, Hallock, Drayton, Karlstad, Stephen, Argyle and Pembina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4900 9616 4799 9681 4830 9733 4900 9757
TIME...MOT...LOC 0141Z 198DEG 57KT 4846 9703

CJ
Special weather statement, Jun 30, 9:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Tue Jun 30 2020

NDZ007-015-016-026-027-054-010300-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Grand Forks ND-Cavalier ND-
901 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...SOUTH
CENTRAL CAVALIER...NELSON...EASTERN RAMSEY AND WESTERN WALSH COUNTIES
UNTIL 1000 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mapes, or 34 miles southeast of Devils Lake, moving
north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lakota, Michigan, Fordville, Petersburg, Edmore, Crary and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4863 9825 4822 9755 4775 9805 4793 9863
      4798 9867 4864 9872
TIME...MOT...LOC 0201Z 198DEG 28KT 4790 9820

CJ
Local storm report, Jun 30, 9:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
903 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HEAVY RAIN       BISBEE                  48.63N 99.38W
06/30/2020  M4.00 INCH       TOWNER             ND   PUBLIC

            RELAYED VIA WFO BIS SOCIAL MEDIA.

0901 PM     HEAVY RAIN       GRAND FORKS AFB         47.96N 97.38W
06/30/2020  M3.01 INCH       GRAND FORKS        ND   ASOS

0902 PM     HEAVY RAIN       6 SSE KEMPTON           47.74N 97.56W
06/30/2020  M3.03 INCH       GRAND FORKS        ND   PUBLIC

            KEMPTON 6 SE NDAWN.

0855 PM     HEAVY RAIN       2 N MADDOCK             47.99N 99.53W
06/30/2020  M5.31 INCH       BENSON             ND   MESONET

            MADDOCK 2 N NDAWN.

0900 PM     HEAVY RAIN       1 N BAKER               48.18N 99.65W
06/30/2020  M4.31 INCH       BENSON             ND   MESONET

            BAKER 1 N NDAWN.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:04 PM CDTSpecial Weather StatementFGFGrand Forks41 min
Jun 30, 7:27 PM CDTAreal Flood AdvisoryFGFGrand Forks18 hr
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy27 min
Jun 30, 8:20 PM CDTSpecial Weather StatementFGFGriggs40 min
Jun 30, 8:23 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson, Steele52 min
Jun 30, 8:34 PM CDTSpecial Weather StatementFGFBarnes56 min
Jun 30, 8:45 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele30 min
Jun 30, 9:01 PM CDTSpecial Weather StatementFGFNelson59 min
Jun 30, 9:04 PM CDTAreal Flood AdvisoryFGFBenson, Ramsey, Towner16 hr
Jun 30, 9:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Grand Forks, Griggs, Nelson, Steele50 min
Jun 30, 9:32 PM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele58 min
Jun 30, 9:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Nelson, Steele50 min
Jun 30, 9:52 PM CDTTornado WarningFGFGriggs, Nelson, Steele23 min
Jun 30, 10:03 PM CDTAreal Flood AdvisoryFGFGriggs15 hr
Jun 30, 10:05 PM CDTSpecial Weather StatementFGFCavalier, Grand Forks, Pembina, Walsh55 min
Jun 30, 10:19 PM CDTSpecial Weather StatementFGFGrand Forks, Steele, Traill56 min
Jun 30, 10:30 PM CDTSpecial Weather StatementFGFBarnes60 min
Jun 30, 10:59 PM CDTSpecial Weather StatementFGFPembina61 min
Jul 1, 12:21 AM CDTFlash Flood WarningFGFGrand Forks, Traill, Walsh6 hr
Jul 1, 7:03 AM CDTAreal Flood WarningFGFGrand Forks63 hr
Jul 1, 7:25 AM CDTAreal Flood WarningFGFBenson, Ramsey28 hr

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.